Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 57, NWS La Crosse, WI

May 28, 1998Chickasaw County, Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 28, 1998, 4:32 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1998, 4:32 PM CDT (21:32 UTC)
Expired
May 28, 1998, 5:30 PM CDT
In force
58 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Chickasaw County, IA, Floyd County, IA

What was reported inside it

TimeReportWhereRemark
May 28, 4:42 PM CDTHail 1Floyd, IA
May 28, 4:53 PM CDTHail 1New Hampton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 28, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 282132 RRA
SVRLSE
IAC037-067-282215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTHEASTERN IOWA
  CHICKASAW COUNTY IN NORTHEASTERN IOWA

* UNTIL 530 PM CDT

* AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
SPOTTERS INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CHARLES
CITY AND A STORM 2 MILES WEST OF IONIA. THE STORM IS MOVING EAST AT
15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLES CITY BY 445 PM
  NEW HAMPTON AROUND 445 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAzY AWAY FROM
WINDOWS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM.  TORNADOES CAN
DEVELOP WITH LITTLE OR NO WARNING.

DB/SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:25 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 28, 1:25 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
125 PM CDT THU MAY 28 1998

MAIN CONCERN OF THE NIGHT WILL BE FOR THUNDERSTORMS AND POSSIBLE HEAVY
RAINFALL AND SEVERE WEATHER.

LATEST VISIBLE SATELLITE IMAGERY HAS A THIN BAND OF CLOUDS STRETCHING
FROM EXTREME NORTHEAST NEBRASKA TO NEAR LSE. SURFACE ANALYSIS HAS COLD
FRONT FROM JUST EAST OF MFI TO LSE TO JUST SOUTH OF EST. MUCH LOWER
DEWPOINTS IN THE 40S ADVECTING SOUTHEAST...WITH LOWER 70S SOUTH OF THE
FRONT. SOUNDER DERIVED PRODUCTS OF CAPE AND PRECIPITABLE WATER SHOW THE
BOUNDARY NICELY ALSO WITH NEAR 4000 J/KG CAPE VALUES JUST SOUTH AND
EAST OF THE FRONT AND FALLING QUICKLY TO NEAR 2000 J/KG NROTH OF THE
FRONT. PRECIPITABLE WATER VALUES NEAR 32 MM IN NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

LOOKING AT MODIFIED SOUNDINGS FROM ETA 12Z RUN...CAPE VALUES OF 4000 TO
5500 J/KG COMMON ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS
EVENING BASED ON CURRENT SURFACE CONDITIONS. THESE VALUES LINING UP
WELL WITH CURRENT PROFILER PRODUCTS. ETA HAS PRECIPITABLE WATER VALUES
OF 1.25 TO 1.50 INCHES SOUTHERN PORTIONS OF THE FORECAST AREA. THERE IS
ONLY WEAK SPEED SHEAR. ETA APPEARS TO SLOWLY SAG THE FRONT SOUTH ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN DURING THE NIGHT.  MOISTURE
TRANSPORT VECTORS AT 850 MB KEEP SAME REGIONS IN AREA OF GOOD INFLUX OF
MOISTURE THROUGH 06Z.  1000 TO 500 MB THICKNESS PATTERN IS DIFFLUENT
ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA OVERNIGHT ALSO.

EXPECT CONVECTION TO INITIATE ALONG FRONTAL BOUNDARY THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS. FRONT WILL ONLY MAKE SLOW PROGRESS
TO THE SOUTH AND SOUTHERN HALF OF FORECAST AREA MAY RECEIVE HEAVY
RAINFALL AMOUNTS.  ATMOSPHERE SEEMS TO SUPPORT LARGE HAIL AND STRONG
WINDS SOUTH OF THE FRONT.

NELSON

In the hours before

Special weather statement, May 28, 10:45 AM CDT, 5 hours 47 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1045 AM CDT THU MAY 28 1998

...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE
EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS ACROSS WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND
NORTHEAST IOWA TODAY.  THE ATMOSPHERE IS EXPECTED TO BE VERY UNSTABLE
THIS AFTERNOON AS A SLOW MOVING COLD FRONT GRADUALLY MOVES INTO AND
THEN STALLS ACROSS SOUTHERN WISCONSIN AND NORTHEAST IOWA. AT 1000 AM
CDT...THE COLD FRONT WAS SITUATED FROM NEAR MSP TO JUST WEST OF MKT AND
SPW ANS WAS MOVING TO THE EAST.

THE COMBINATION OF THE UNSTABLE AIR MASS AND WEAK FRONT SHOULD BE ENOUGH
TO GENERATE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. GIVEN THE VERY
UNSTABLE ATMOSPHERE...ISOLATED SUPERCELL THUNDERSTORMS MAY ALSO
DEVELOP. THE ABUNDANT MOISTURE IN THE ATMOSPHERE SHOULD ALSO HELP THE
STORMS PRODUCE HEAVY RAINFALL.

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY AFTERNOON AND LAST INTO
TONIGHT.

NELSON
Special weather statement, May 28, 10:53 AM CDT, 5 hours 39 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR LOCATIONS.
NATIONAL WEATHER SERVICE LA CROSSE WI
1053 AM CDT THU MAY 28 1998

...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE
EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS ACROSS WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND
NORTHEAST IOWA TODAY.  THE ATMOSPHERE IS EXPECTED TO BE VERY UNSTABLE
THIS AFTERNOON AS A SLOW MOVING COLD FRONT GRADUALLY MOVES INTO AND
THEN STALLS ACROSS SOUTHERN WISCONSIN AND NORTHEAST IOWA. AT 1000 AM
CDT...THE COLD FRONT WAS SITUATED FROM NEAR MINNEAPOLIS TO JUST WEST OF
MANKAT0 MINNESOTA AND SPENSER IOWA AND WAS MOVING SLOWLY TO THE EAST.

THE COMBINATION OF THE UNSTABLE AIR MASS AND WEAK FRONT SHOULD BE ENOUGH
TO GENERATE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. GIVEN THE VERY
UNSTABLE ATMOSPHERE...ISOLATED SUPERCELL THUNDERSTORMS MAY ALSO
DEVELOP. THE ABUNDANT MOISTURE IN THE ATMOSPHERE SHOULD ALSO HELP THE
STORMS PRODUCE HEAVY RAINFALL.

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY AFTERNOON AND LAST INTO
TONIGHT.

NELSON
Local storm report, May 28, 4:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
429 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    ROCKFORD                  IA   .75 INCH HAIL
05/28/98   FLOYD                          3/4 TO ONE INCH HAIL NEAR
                                          ROCKFORD.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:53 PM CDTSevere Thunderstorm WarningARXWinneshiek62 min
May 28, 5:44 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek61 min
May 28, 5:50 PM CDTTornado WarningARXAllamakee, Winneshiek60 min
May 28, 5:58 PM CDTSevere Thunderstorm WarningARXFayette62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.